Risedronate sodium 35mg

After a bone density scan about five months ago I was deemed to have osteopenia and put on Risedronate Sodium one 35mg tablet a week. Almost immediately I had awful knee pain. I thought my body would get used to it, but it never has done. I've had PMR since June 2013 and am down to 5mg pred a day. My GP has told me to reduce pred when I feel I should and continues to supply me with enough to reduce slowly.

The knee pain from Risedronate has been there all the time. The difficulties I had with PMR before being diagnosed have returned - getting out of bed, getting up from sitting, getting out of the car, and pain day and night. On Friday I should have taken my weekly dose. I didn't. Now 3 days later I don't have to think about how I'm going to get out of bed, the pain in my knees is disappearing fast. I can go up and down stairs with only a twinge of discomfort. I can't see me going back on Risedronate. It may be a good drug but the side effects were too great for me to bear.

4 Replies

oldestnewest
  • Thank you Thomas - it is always a help to hear about patient's experiences with the "bone protection" medications.

    One of the common side effects of risendronate sodium is muscle, joint and bone pain (that means 1 in 100 people suffer it). Given the other drugs they hand out to us when we have PMR that have that as a side effect how we ever manage to NOT have muscle, joint and bone pain is a mystery to me!

    How osteopeneic were you? I have a couple of vertebrae that are low and the other readings are also a bit down on perfect - but here in Italy there isn't a desperation to shove tablets down your throat "just in case". My readings remained near enough stable in the first 3 years of pred, I suppose I must be due another scan soon. I'm down to 4mg - there is evidence this level still results in some change in bone turnover but there didn't appear to be much even at much higher doses for me.

    Are you going to ask your GP to file a yellow card report for adverse effects? Often the GPs won't because they say something is a known side effect - but that shows they don't understand the yellow card scheme. The idea of it is that it finds out the actual side-effects rate in the general population using a drug as opposed to the rate seen in the clinical trials - and it may be higher or lower since everything that happens is recorded in a clinical trial whether it really had anything to do with the drug itself or not. If the GP won't - you can do it yourself or speak to a pharmacist about it.

    yellowcard.mhra.gov.uk/the-...

  • Thank you PMRPro. I didn't know about the Yellow Card scheme. It looks that I can report it myself. I saw one of the GPs of the practice when the pain came on and she said it was arthritis. I was sure it wasn't as it came on within a few hours of taking Risedronate, and now it's mainly gone. On Thursday evening I had excruciating pain in my knees and the muscles surrounding my knees,. plus aching bones. I couldn't lift my foot when crossing the road onto the pavement, about 3 inches.

    As for how osteopeneic I am, I don't know the details of the readings.

  • I have a very suspicious mind - if something starts very soon after taking a new drug I will blame it until proven otherwise! I suppose it depends how you define arthritis - arthritis is inflamed joints, the question is WHY, what is causing the inflammation? There is one form of arthritis called reactive arthritis - why shouldn't it happen as a reaction to a drug too?

  • I have not knowlingly had any of the causes of reactive arthritis, and am celibate. There has been no noticeable swelling or redness, just an agonising pain, when my knees were at rest and in use.

You may also like...